Alert archive / Minnesota / Special Weather Statements in 2009

Special Weather Statement, NWS Twin Cities, MN

June 23, 2009Brown County, Martin County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 23, 2009, 12:13 PM CDT for Brown County, Martin County, Watonwan County, Minnesota. It was in force for 77 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2009, 12:13 PM CDT (17:13 UTC)
Expired
Jun 23, 2009, 1:30 PM CDT
In force
77 min
Issued by
NWS Twin Cities, MN

Counties Brown County, MN, Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 129 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 12:55 PM CDTHAIL 0.882 Ssw Sleepy Eye, MNPENNY TO NICKEL SIZE HAIL REPORT FROM SLEEPY EYE RELAYED FROM KEYC.
Jun 23, 1:00 PM CDTTSTM WND GST 70Dunnell, MNWIND ESTIMATED ALONG WITH PEA SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KMPX 231713
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1213 PM CDT TUE JUN 23 2009

MNZ074-082-091-231830-
BROWN-MARTIN-WATONWAN-
1213 PM CDT TUE JUN 23 2009

...THUNDERSTORMS MOVING INTO BROWN...MARTIN AND WATONWAN COUNTIES 
THROUGH 130 PM CDT...

AT 1211 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF LAMBERTON
TO 4 MILES SOUTHEAST OF LAKEFIELD TO 15 MILES SOUTH OF SPIRIT LAKE.
THESE STORMS WERE MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SPRINGFIELD.
  COMFREY.
  SHERBURN.
  COBDEN.
  ECHOLS.
  CEYLON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 6 
PM CDT.

&&

LAT...LON 4351 9487 4410 9487 4411 9511 4428 9510
      4428 9487 4434 9487 4439 9462 4437 9458
      4437 9453 4426 9438 4385 9437 4385 9425
      4349 9426 4349 9472
TIME...MOT...LOC 1713Z 252DEG 27KT 4415 9527 4363 9510
          4322 9518

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 23, 6:43 AM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 23, 6:43 AM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 AM CDT TUE JUN 23 2009

.AVIATION... /12Z TAF ISSUANCE/

FOG WITH POCKETS OF VLIFR ACROSS CENTRAL MN AND WEST CENTRAL WI
WILL LIFT BY MID MORNING ALONG WITH A LIGHT SE WIND DEVELOPING.
MAIN CONCERN TODAY REVOLVES AROUND THUNDERSTORMS OVER SD/NW.
STORMS ARE BEING DRIVEN BY A SHORT WAVE LIFTING NE FROM THE
NORTHERN ROCKIES ALONG WITH A 250MB 100+ KT JET MAX OVER ND.
INDICATIONS BY THE 4KM NMM WRF AND 3KM ARW WRF ARE FOR ACTIVITY
TO REACH KAXN AND KRWF BY 18Z WITH REDEVELOPMENT INTO THE MSP
METRO BY 23Z. INDICATED TSRA LIKELY FOR KAXN AND KRWF FOR A FEW
HOURS EARLY THIS AFTERNOON WITH PROB GROUPS AT KSTC...KMSP AND
KRNH FOR THE LATE AFTERNOON/EVENING. UNCERTAIN WHETHER THE
PRECIPITATION WILL REACH KEAU THIS EVENING. SURFACE TROF OVER THE
DAKOTAS WILL SLOWLY MOVE TO THE EASTERN AND SOUTHERN CWA BY
WEDNESDAY MORNING WITH SOUTHERLY FLOW VEERING WNW. FOG A
POSSIBILITY TONIGHT ACROSS WEST CENTRAL WI...ESPECIALLY AT KEAU
AHEAD OF THE TROF. FOR NOW...INDICATED MVFR VIS AT KEAU AFTER 07Z.

&&

.DISCUSSION... /ISSUED 346 AM CDT TUE JUN 23 2009/

MANY ISSUES WITH SHORT TERM FORECAST THIS MORNING. FIRST IS
EXCESSIVE HEAT DURING THE DAY. VARIOUS PARAMETERS SUGGEST METRO
WILL MOVE INTO HEAT WARNING CATEGORY FOR A TIME THIS AFTERNOON.
EXPECT DEWPOINTS TO AVERAGE IN THE UPPER 60S WITH A 70 DEGREE
POSSIBLE LATER THIS AFTERNOON AS SFC BNDRY MOVES INTO WESTERN MN
AND HIGHER DEWPOINT AIR LIFTS NORTH OUT OF IOWA. APPEARS MUCH OF
SOUTHERN THIRD OF STATE WILL SEE ADV CRITERIA(100 HEAT INDEX) SO
MUST ISSUE HEAT ADV. EXPECT AFTERNOON TEMPS TO RISE INTO AT LEAST
THE MID 90S AHEAD OF SFC FNT...AND DEWPOINTS TO REMAIN IN THE
UPPER 60S/LOW 70S OVER MUCH OF SOUTHERN MN DURING THE AFTERNOON.
OTHER PROBLEM REMAINS POTENTIAL FOR SEVERE CONVECTION THIS
AFTERNOON OVER WESTERN MN. CURRENT WATER VAPOR IMAGERY SHOWING
SHORT WAVE OVER SOUTHWEST SODAK/WESTERN NE HAS INITIATED AN MCS.
EXPECT THIS TO GRADUALLY WEAKEN AS IT MOVES LOWLY EAST. WAVE WILL
LIFT NORTHEAST INTO WESTERN MN THROUGH 00Z WED...AND SHOULD
INITIATE STORMS INTO THAT AREA OF THE STATE. SHOULD SEE SOME
POWERFUL CINH AHEAD OF FNT...BEFORE ENOUGH LOCAL CONVERGENCE AND
INCOMING SHORT WAVE IGNITES THE BNDRY. VARIOUS SREF SEVERE WEATHER
PARAMETERS SUGGESTS MOST CONCENTRATED AREA OF CONVECTION WITH BEST
SEVERE WEATHER POTENTIAL TO RIDE OVER SOUTHWEST MN INTO IOWA
OVERNIGHT. WILL MENTION CHC SEVERE INTO WESTERN MN THIS AFTERNOON
AND OVER SC MN INTO THE EVENING. WITH PRECIPITABLE WATER VALUES
INCREASING TO AROUND 2 INCHES AGAIN THIS AFTERNOON...WILL LIKELY
SEE SOME HEAVY RAIN ASSOCIATED WITH CONVECTION...ESPECIALLY IF
COMPLEX DEVELOPS DURING THE EVENING. AGAIN...BEST POTENTIAL FOR
THIS OCCURRING IS OVER SC MN...BASED ON CURRENT MODEL TRENDS.

WILL TIME SYSTEM OUT OF THE AREA LATER WEDNESDAY NIGHT...AS MODELS
CONTINUE TO INDICATE POTENTIAL OF REDEVELOPMENT ALONG AND SOUTH
OF BNDRY. THIS WILL BE CONTINGENT ON WHAT DOES DEVELOP
TONIGHT...AND IF SYSTEM IS STRONG ENOUGH TO DROP BOUNDARY SOUTH OF
THE CWA OVERNIGHT. CLEARING AND DRIER CONDITIONS SHOULD THEN ENSUE
THU AND THU NIGHT. NEXT FRONT TIMING INTO THE AREA FOR FRIDAY INTO
SATURDAY.

TEMPERATURES SHOULD REMAIN ON THE WARM SIDE THROUGH THE FORECAST
PERIOD...WITH WESTERLY TYPE FLOW REGIME AND SFC FRONTS MOVING
THROUGH EVERY TWO DAYS OR SO.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING
     FOR ANOKA-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-FARIBAULT-
     FREEBORN-GOODHUE-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-
     MCLEOD-MEEKER-NICOLLET-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-
     STEELE-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW
     MEDICINE.

     EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 10 PM CDT THIS
     EVENING FOR HENNEPIN-RAMSEY.

WI...NONE.
&&

RAH/DWE
Hazardous weather outlook, Jun 23, 11:56 AM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1156 AM CDT TUE JUN 23 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1156 AM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PARTS OF THE MINNESOTA
OUTLOOK AREA THIS AFTERNOON...ESPECIALLY OVER CENTRAL AND SOUTH CENTRAL
AREAS OF MINNESOTA. THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER
THESE AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE STRONG
WINDS...HEAVY RAIN AND SOME HAIL. AN ISOLATED TORNADO SHOULD NOT BE
RULED OUT. STRONG THUNDERSTORMS COULD MOVE INTO WEST CENTRAL
WISCONSIN DURING THE EVENING...BUT THE THREAT DOES NOT APPEAR
GREAT AT THIS TIME. FINALLY...THE HEAT INDEX WILL REACH NEAR 100
DEGREES OVER PARTS OF SOUTHERN MINNESOTA THIS AFTERNOON INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO WEDNESDAY NIGHT...AND
AGAIN FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED IN SOUTH CENTRAL MINNESOTA.

In the hours before

Special weather statement, Jun 23, 12:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1213 PM CDT TUE JUN 23 2009

MNZ074-082-091-231830-
BROWN-MARTIN-WATONWAN-
1213 PM CDT TUE JUN 23 2009

...THUNDERSTORMS MOVING INTO BROWN...MARTIN AND WATONWAN COUNTIES
THROUGH 130 PM CDT...

AT 1211 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF LAMBERTON
TO 4 MILES SOUTHEAST OF LAKEFIELD TO 15 MILES SOUTH OF SPIRIT LAKE.
THESE STORMS WERE MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SPRINGFIELD.
  COMFREY.
  SHERBURN.
  COBDEN.
  ECHOLS.
  CEYLON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 6
PM CDT.

&&

LAT...LON 4351 9487 4410 9487 4411 9511 4428 9510
      4428 9487 4434 9487 4439 9462 4437 9458
      4437 9453 4426 9438 4385 9437 4385 9425
      4349 9426 4349 9472
TIME...MOT...LOC 1713Z 252DEG 27KT 4415 9527 4363 9510
          4322 9518

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:47 AM CDTExcessive Heat WarningMPXHennepin, Ramsey12 hr
Jun 23, 3:47 AM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 22 more12 hr
Jun 23, 12:29 PM CDTSevere Thunderstorm WarningMPXBrown, Martin, Watonwan61 min
Jun 23, 12:56 PM CDTSpecial Weather StatementMPXBlue Earth, Nicollet, Sibley64 min
Jun 23, 1:03 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Nicollet, Sibley57 min
Jun 23, 1:48 PM CDTSpecial Weather StatementMPXFreeborn, Le Sueur, Rice, Scott, Steele, Waseca72 min
Jun 23, 2:06 PM CDTSpecial Weather StatementMPXMorrison24 min
Jun 23, 2:22 PM CDTSpecial Weather StatementMPXMorrison53 min
Jun 23, 2:45 PM CDTSpecial Weather StatementMPXMorrison60 min
Jun 23, 2:57 PM CDTSpecial Weather StatementMPXFreeborn, Steele48 min
Jun 23, 3:14 PM CDTSpecial Weather StatementMPXFreeborn46 min
Jun 23, 4:29 PM CDTSpecial Weather StatementMPXPepin, Pierce61 min

Nearby

Special Weather Statements in Minnesota, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.